Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 72, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 20, 1999, 6:29 PM CST for Washington County, Alabama; Greene County, Mississippi. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 20, 1999, 6:29 PM CST (00:29 UTC)
- Expired
- Mar 20, 1999, 7:30 PM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Washington County, AL, Greene County, MS
The radar
The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 6:35 PM CST | Hail 1 | Fruitdale, AL | Dime to quarter size hail was reported in the community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMOB 210025 RRA SVRMOB ALC129-MSC041-210130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 629 PM CST SAT MAR 20 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI * UNTIL 730 PM CST * AT 624 PM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF LEAKESVILLE OR 10 MILES WEST OF YELLOW PINE... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - YELLOW PINE BY 640 PM CST FRUITDALE BY 640 PM CST FOUR POINT BY 645 PM CST TIBBIE BY 655 PM CST UNIFORM BY 700 PM CST DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:08 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 20, 2:08 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 208 PM CST SAT MAR 20 1999 ETA RUN MISSING TODAY DUE TO TROUBLE AT NCEP WITH THE AVN RUN IN THROUGH 48 HOURS...BUT THE CANADIAN GEM AND NGM ARE THANKFULLY AVAILABLE. H5 LOW CURRENTLY OVER AR WILL ADVANCE EASTWARD TO NORTHEAST AL BY 12Z SUNDAY WHILE THE WEAKLY REFLECTED SURFACE LOW AND WEAK COLD FRONT MOVE QUICKLY ACROSS THE FORECAST AREA THIS EVENING. CURRENT RADAR LOOPS SHOW SCATTERED SHRA/FEW TSRA ASSOCIATED WITH THE APPROACHING SYSTEM OVER SOUTHERN MS WHICH WILL MOVE ACROSS MAINLY THE NORTHERN PORTION OF THE FORECAST AREA THIS EVENING. THE EXITING WEAK SURFACE LOW TRACKS TO THE NEW ENGLAND AREA AND DEEPENS SIGNIFICANTLY DUE TO A NEGATIVELY TILTED UPPER SYSTEM. THIS WILL RESULT IN SOMEWHAT COOLER TEMPERATURES FOR THE REGION ON SUNDAY NIGHT AS COOLER AIR WILL BE PUSHED FARTHER SOUTH BY THE STRONGER NEW ENGLAND SYSTEM. OVER THE COASTAL WATERS...WINDS BECOME NW AT 15-20 KNOTS TONIGHT AS A WEAK COLD FRONT MOVES THROUGH AND THEN DROP OFF TO 15 KNOTS BY SUNDAY AFTERNOON. FOR SUNDAY NIGHT...N WINDS WILL INCREASE SLIGHTLY TO 15-20 KNOTS. SEAS NEAR SHORE WILL BUILD TO 3 FEET WITH SEAS FURTHER OFFSHORE BUILDING TO 4 FEET TONIGHT AND TO 5 FEET BY SUNDAY NIGHT. ISOLATED SHRA/TSRA TONIGHT. MOB 51/69/44/71 4000 PNS 56/73/47/71 4000 DTS 56/70/45/68 4100 GZH 50/65/39/68 6100 29
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Severe Thunderstorm Warnings in Mississippi, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.